Tornadoes · United States · Nebraska · 2007

EF1 tornado, Uehling, Nebraska, August 28, 2007

This EF1 tornado ran 4.5 miles across Dodge County on August 28, 2007, touching down at 4:56 PM CDT and reaching 500 yards wide. It killed nobody, and did $300,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
August 28, 2007
Touchdown
4:56 PM CDT (21:56 UTC)
Lifted
5:02 PM CDT (22:02 UTC)
On the ground
6 minutes
Path length
4.5 miles (7.2 km)
Path width
500 yards (457 m)
Deaths
0
Injuries
0
Property damage
$300,000
County
Dodge County
Touchdown point
41.730, -96.578
Lift-off point
41.730, -96.490
Record number
0708281556-01

What the Weather Service recorded

Thunderstorms developed just east of Columbus by mid afternoon on August 28th along a slow moving cold front. The storms turned severe as they moved into a bit better instability just east of there producing areas of damaging winds and 1 tornado. Locally heavy rain was also reported which produced isolated flooding, mainly near Wahoo and Crete.

A survey team from the National Weather Service office in Valley concluded that a tornado occurred from about 4 miles west of Uehling to just east of Highway 77 in Uehling. The maximum path width was around 1500 feet. The tornado was rated an EF-1 on the Enhanced Fujita Scale with maximum winds around 90 mph. According to Emergency Management Officials, 10 homes sustained minor damage due to falling tree limbs. Homes and buildings lost a considerable number of shingles. Immediately west of Uehling, there was damage to bleachers and fencing at a ballpark, numerous large tree limbs were blown down, and a few trees were uprooted or snapped at the base of the tree trunk. There were numerous patches of flattened corn west of the park area.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

12 minutes of warning. NWS OAX issued a tornado warning for this county at 21:44 UTC, 12 minutes before the tornado touched down, in force until 22:10 UTC.

Issued (UTC)ExpiredProductOffice
21:28 UTC22:15 UTCSevere Thunderstorm WarningOAX
21:44 UTC22:10 UTCTornado WarningOAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:48 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at Aug 28, 3:04 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 28, 3:04 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
304 PM CDT TUE AUG 28 2007

.SHORT TERM...TONIGHT AND WEDNESDAY. MAIN WEATHER CONCERN AND
CHALLENGE NEXT 7 DAYS CONTINUES TO BE CONVECTION COVERAGE/PCPN
AMOUNTS IN THE SHORT TERM. SLOW MOVING COLD FRONT AT 19Z EXTENDED
NEAR A SUX-GRI LINE. ALOFT SEVERAL EMBEDDED SHORTWV TROFS WERE
INDICATED BY WATER VAPOR IMAGERY...ONE WAS MOVING INTO NERN
NEBRASKA AND SECOND WAS MOVG ACROSS FAR SWRN NEBR/WRN KS. 18Z
OAX SOUNDING SHOWED A MOISTENING AOB 850 MB BUT A BIT OF AN
INCREASED CAP ABOVE 700 MB WITH WEAKENING ML CIN. BUFKIT FM 12Z
NAM SHOWED OMA/LNK LOSING LOW LVL CIN AROUND 22Z...MAYBE AN HR OR
TWO LATER THAN IT SHOWED YDA. GFS REMAINED CONSISTENT WITH CIN
BASICALLY GONE BY 21Z AND 4KM WRF BLOWS UP A BKN CONVECTIVE LINE
NEAR AND JUST NW OF SFC FRONT BETWEEN 20-21Z. SO WITH WEAKENING
CIN AND INCREASED CU FIELD AHEAD OF FRONT...FEEL SECOND WAVE
SHOULD AID IN COOLING THE LAYER ABOVE 700 MB AND PROVIDE ENOUGH
FORCING TO GO ALONG WITH FRONTAL CONVERGENCE TO GO CATEGORICAL
WITH POPS THE FIRST 6 HRS TNGT OVER A LARGE PART OF THE CWA.

PRECIPITABLE WATER VALUES STILL FORECAST TO EXCEED 2 INCHES THIS
EVENING VCNTY OF FRONT...AND ABOVE MENTIONED WAVES DO HAVE A
TROPICAL CONNECTION. ALSO VECTOR MOVEMENT REALLY DECREASES THIS
EVENING SO WL ALSO CONTINUE HEAVY RAIN MENTION AND WILL FORECAST A
LARGE AREAL COVERAGE OF 1-1.5 INCHES RAINFALL TNGT. SOME HEAVIER
AMOUNTS ARE QUITE POSSIBLE BUT WITH SEVERAL DRY...BREEZY AND WARM
DAYS FEEL MOST BASINS CAN HOLD MORE THAN THE AROUND 2 INCH FFG
VALUES POSTED. THUS FELT ENOUGH CUSHION EXISTS TO REFRAIN FROM
FLASH FLOOD WATCH ALTHOUGH ISOLD FLOODING POSSIBLE. EXPECT
CONVECTION TO SPLIT FOCUS AREAS ACROSS 2 AREAS LATER TNGT...ONE
EAST OF THE CWA AS WAVE MOVES INTO IA AND OTHER TO OUR SW TOWARD
THE THEN BETTER INSTABILITY...ALTHOUGH IT WILL BE MOVING INTO
WARMER 700 MB TEMPS AND COULD WEAKEN. SO STARTED TRIMMING BACK
POPS NRN ZONES AFT 06Z AND ALSO BEGAN CUTTING BACK ON QPF.
LINGERING PCPN STILL POSSIBLE SRN ZONES WED MORNING...AND KEPT
SMALL CHCS FAR SE IN THE AFTN. MADE LTL CHANGES TO TEMPS...RANGING
FROM MID 70S N TO AROUND 80 S.

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY. STILL DECENT
AGREEMENT BETWEEN GFS ENSEMBLE MEAN AND ECMWF IN BUILDING UPPER
RIDGE NW/NEWD INTO NRN RCKYS WRN HIGH PLAINS THROUGH THE END OF
THE WEEK AND THEN FLATTENING IT SLIGHTLY AND SHIFTING IT EWD.
STILL LITTLE APPARENT REASON TO MENTION ANY PCPN IN THIS PD.
RELATIVELY MILD WEATHER IN THE THU-FRI TIME FRAME COURTESY
PRESSURE OVER THE GRTLKS NOSING INTO MID MO VALLEY. TEMPS SHOULD
WARM THEN THROUGH THE LABOR DAY WEEKEND INTO TUESDAY AS FLOW
BECOMES MORE SRLY AND ANY BACKDOOR CDFNT APPEARS IT WILL STAY N/NE
OF THE FCST AREA. AFTER MAX TEMPS IN LOW/MID 80S THU/FRI WARMED
READINGS INTO MID/UPPER 80S SAT AND THEN MORE OF A PERSISTENCE
BASED UPPER 80S TO AROUND 90 SUNDAY THROUGH TUESDAY. 850 MB TEMPS
AROUND 20 MOVE TOWARD MO RIVER IN THIS TIME PERIOD PER LATEST GFS
ENSEMBLE MEAN AND ECMWF...WITH MEX SEEMINGLY INFLUENCED TOO MUCH
BY CLIMO.

&&

.AVIATION...

COLD FRONT FM AROUND SUX-OLU-GRI AT 1930Z SHOULD PUSH THROUGH AREA
TNGT...WITH WINDS FCST TO SHIFT TO N AT OMA AND LNK AROUND 01Z BUT
POSSIBLY NOT REACHING SERN CORNER OF NEBRASKA TIL 09Z-12Z. EXPECT
CONVECTION TO INCREASE IN COVERAGE THROUGH EARLY EVENING WITH
TSTMS MENTION IN OFK TAF TIL 02Z AND OMA AND LNK THRU 08Z. COULD
BE BRIEF IFR CONDS IN TSTMS DUE TO HEAVY RAIN. LOW CLOUDS AND SOME
LIGHT VSBY RESTRICTIONS EXPECTED BY WED MORNING BHND FRONT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

CHERMOK/FOBERT
Hazardous weather outlook, Aug 28, 4:46 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
446 PM CDT TUE AUG 28 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-290500-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
446 PM CDT TUE AUG 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS OVER PORTIONS OF
THE OUTLOOK AREA...GENERALLY ALONG AND SOUTHEAST OF A LINE FROM
COLUMBUS TO MAPLETON IOWA. LARGE HAIL AND DAMAGING WIND GUSTS ARE
THE PRIMARY HAZARDS. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED
OUT.

A COLD FRONT PUSHING THROUGH THE OUTLOOK AREA WILL BE THE FOCUS FOR
THE THUNDERSTORM ACTIVITY THIS EVENING. STRONG INSTABILITY AND DEEP
LAYER SHEAR DURING THIS TIME WILL ENHANCE THE SEVERE WEATHER THREAT.
THUNDERSTORMS ARE EXPECTED TO DIMINISH IN INTENSITY TOWARD MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OVER EAST
CENTRAL AND SOUTHEAST NEBRASKA...AS WELL AS SOUTHWEST IOWA.

DEE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 12:00Z

9.9 hours before the tornado, 48 km from the path. August 28, 2007.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 438 joules per kilogram, CIN -240, lifted condensation level 1545 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2007-08-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 15 square meters per square second, 0 to 6 km bulk shear 22 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
438 J/kg
Mixed-layer CIN
-240 J/kg
Surface CAPE
557 J/kg
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
22 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The surface observations

Tekamah (TQE), 30 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:54 UTC8973220° 5 kt1012.2
21:54 UTC8574160° 4 kt1011.2VCTS
22:22 UTC73.469.8310° 39 kt541013.9+TSRA BR SQ
22:25 UTC71.669.8310° 35 kt541013.9+TSRA BR SQ
22:35 UTC6866.2340° 23 kt381012.9TSRA BR
22:38 UTC69.868350° 18 kt291013.2TSRA BR
22:44 UTC69.868320° 12 kt281013.9-TSRA BR
22:47 UTC69.869.8 3 kt231013.9+TSRA BR
22:54 UTC69690° 0 kt1014.6+TSRA BR
23:02 UTC69.86810° 10 kt141014.6-TSRA BR
23:22 UTC6866.2360° 13 kt211014.6VCTS -RA
23:36 UTC66.264.410° 10 kt171014.9VCTS -RA
23:44 UTC66.264.420° 10 kt1015.6-RA
23:54 UTC676520° 8 kt1015.6-RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Omaha radar (KOAX), 48 km away, was scanning. The volume nearest the touchdown began at 21:56 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:40 UTCTSTM WND GST 651 Ne North BendDodge, NELARGE LIMBS DOWN.
21:40 UTCTSTM WND GST 65North BendDodge, NEONE OR TWO TREES AND NUMEROUS LIMBS DOWN.
21:43 UTCTSTM WND GST 60Morse BluffSaunders, NESOME BRANCHES DOWN...DELAYED REPORT.
21:56 UTCTSTM WND GST 60UehlingDodge, NETREE LIMBS AT LEAST 3 INCHES IN DIAMETER AND POWER LINES DOWN.
21:56 UTCTORNADOUehlingDodge, NEPROBABLE TORNADO DAMAGE...TREES AND POWER LINES DOWNED...BATTING CAGE BLOWN DOWN...SHINGLES TORN OFF OF HOUSES.
22:21 UTCTSTM WND GST 63TekamahBurt, NEMEASURED BY ASOS.
22:30 UTCTSTM WND GST 60PragueSaunders, NESOME BRANCHES DOWN.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2007 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of August 28, 2007

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 286:58 PM CDTEF0Carroll, IA0.130
August 287:00 PM CDTEF0Carroll, IA16.250$20,000
August 287:02 PM CDTEF0Guthrie, IA0.750$20,000
August 287:29 PM CDTEF0Greene, IA4.240$20,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.